Tuesday, July 22, 2014

Follow us:
Follow us on Facebook Follow us on Twitter Subscribe to this news feed 

News

Mohawk Valley

Glenville teen dies from eating pain patch

  • Text size: + -
Albany/HV: Glenville teen dies from eating pain patch
Play now

Time Warner Cable video customers:
Sign in with your TWC ID to access our video clips.

  To view our videos, you need to
enable JavaScript. Learn how.
install Adobe Flash 9 or above. Install now.

Then come back here and refresh the page.

A teen was found unresponsive in his bed at a Glenville rehab facility. Police continue to investigate whether he may have eaten a narcotic patch intended to treat chronic pain. Our Erin Vannella reports.

GLENVILLE, N.Y. -- "We're waiting on toxicology reports to see if it was an overdose, but right now, it's still in the investigation stages," said Glenville Police Lieutenant Stephen Janik.

A 15-year-old Conifer Park patient died last week after Glenville police say he may have eaten a Fentanyl patch, a tightly regulated prescription for serious pain.

"If it was a 100 mg patch, that would be 100 mg per hour, but it's a patch designed to be worn for three days, so it's actually 7,200 mg of total Fentanyl, which is a tremendous dose," said Clifford Erickson, Albany Medical Center MD, FACEP.

Police say they have reason to believe another 15-year-old brought the patches into the rehab facility and provided them to more than just the one victim.

"We interviewed every patient in the adolescent unit at Conifer Park," said Janik. "They were all very cooperative. The staff at Conifer Park were extremely cooperative. The administration at Conifer Park were extremely cooperative."

But without completed toxicology reports, police have only charged the suspect with criminal sale of a controlled substance and say more charges could be pending.

"Unfortunately, we wanted to talk to the individual who provided the patches, but his parents did not want to cooperate with the investigation," said Janik.

No matter how the patches came into the suspect’s possession, doctors say it's a good lesson to handle medications safely.

"You have to keep track of your prescriptions, especially if there's young family members around," said Erickson. "Things like, especially the narcotics, need to be very carefully watched because their side effects can be catastrophic."

Conifer Park declined our offer to talk. Toxicology reports will be released next week.

10.11.12.245 ClientIP: 54.196.198.241, 23.62.6.199 UserAgent: CCBot/2.0 (http://commoncrawl.org/faq/) Profile: TWCSAMLSP